International Overdose Awareness Day

How to Prevent Opioid OD, What To Do If Someone OD's and
Why It Matters

This International Overdose Awareness Day, August 31 2021, we want to help you prevent and respond to opioid overdose. We’ll cover signs of opioid overdose, what to do if someone overdoses on opioids, how to use Narcan, and why International Overdose Awareness Day is important. We hope that this information will help you and your loved ones stay safe and healthy.

Over the past few years, there has been an alarming increase in opioid addiction rates. According to the National Institute of Drug Abuse (NIDA), 2 million people had a substance use disorder involving prescription pain relievers in 2016 alone. Additionally, as opioid addiction rates have increased overdose rates and overdose mortality rates have increased as well.

Fentanyl, a particularly potent synthetic opioid, has contributed to the rapid spike in overdose as it has become more prevalent in the drug supply. Fentanyl in powder form is often mixed into heroin or pressed into fake oxycodone pills. It is estimated that fentanyl or one of its analogues was involved in over half of all opioid overdose deaths nationwide.

However, it is important to note that opioid overdose is not something that only affects heroin users. For example, someone may have a prescription from their doctor for painkillers and are taking them as prescribed but still be at risk of an opioid overdose. Other commonly prescribed medications like Xanax significantly increase the chance of overdose. Combining alcohol and opioids increases the risk of overdose as well.

Signs of Opioid Overdose

If you or anyone you know has been addicted to opioids – whether they take them legally or not – knowing the symptoms of an overdose is an important safety measure. The symptoms of opioid overdose include:

  • Pale face
  • Shallow breathing or no breath at all
  • Blue lips and fingernails (from lack of oxygen)
  • Confusion or loss of consciousness
  • Unrousable sleep or unresponsiveness

Blue Lips?
Get Help

What To Do If Someone Overdoses (Responding to Opioid Overdose)

If someone is experiencing these symptoms, do not hesitate to administer Narcan. However, if you don’t have any on hand there are some other things you can try after you have called for help or while someone else dials 911.

  • If you can, prop the head of your loved one up and turn them onto their side. This will prevent any fluid from blocking airways if they are vomiting.
  • Try to stimulate the victim by shouting their name.
  • Perform a sternal rub – grind your knuckles into the center of the breast bone for 5 to 10 seconds.
  • If the victim is not breathing, begin rescue breathing. Pinch the nose closed and tilt the head back. Place your mouth over the victims and perform 1 breath every 5 seconds.
  • If the victim has no pulse, begin CPR. Place one hand on top of the other in the center of the victim’s chest and perform 30 compressions for every 2 breaths. The recommended pace is 100 beats per minute. To stay on pace, remember the beat to The Bee Gee’s song “Stayin’ Alive” (see The Office CPR scene).
responding to overdose of opiates
How to do CPR if someone overdoses on opioids

How To Administer Narcan and Naloxone

You can also administer a drug called naloxone that is sometimes sold under the brand name Narcan. Naloxone reverses opioid overdose when it is injected or sprayed into the nostrils. It acts as an antidote to opioid overdose, and it can help in a matter of minutes.

Nasal Narcan Spray

Narcan nasal spray is very easy to administer. Simply take the applicator out of the package and insert the tip into one of the victims nostrils. You should insert the tip deep enough that your pointer or middle finger is touching the bottom of the nostril. Then, just press the plunger (usually a red or pink tank in the center of the device) upward with your thumb. This will spray the dose of naloxone mist into the nose. Each Narcan nasal spray has just one dose and it cannot be reused.

After administering the first dose, you should dial 911 if you haven’t already done so. If you have additional doses of Narcan, you can administer another dose every 2-3 minutes until the overdose victim regains consciousness. You should alternate nostrils for each dose.

If you have one of the older nasal naloxone applicators there are a few additional steps for use. First, remove the yellow caps from both ends of the applicator. Next remove the (usually red or purple) cap at the top of the vial of naloxone medication. Then, put the open end of the medication vial into the larger open end of the applicator – this end will have a needle in the center. Then twist the vial gently until you feel resistance. Next, twist the atomizer onto the other end of the applicator. The atomizer is shaped like a cone to be inserted into the nostril. Finally, insert the end of the atomizer into one nostril and press on the end of the medication nostril. You will want to administer half of the dose in each nostril until the vial is empty.

Injectable Naloxone

Injectable naloxone typically comes in a 1 ml single dose vial. To use it, first remove the cap from the top of the vial. Next, remove the cap off the top of the syringe you will use for injection. Now, insert the needle through the rubber part of the top of the naloxone vial. Then flip the vial upside down so that the needle is pointing upwards, and draw the entire contents of the vial into the barrel of the syringe by pulling back the plunger. Give the barrel of the needle a few hard taps to force the air to the top, and depress the plunger to remove the air. You should be left with about 1 ml (1 cc) of liquid naloxone.

Naloxone can be injected into the muscle at the deltoid (just below the shoulder), the quadricep (back of the thigh), or gluteal muscle (butt cheek). If you have an alcohol wipe, clean the injection site before injecting the drug. To inject it, simply pinch the surrounding flesh together to give yourself a wide surface and insert the needle at a 90 degree angle (perpendicular to the muscle surface). The needle can be inserted fully, so that the plastic end contacts the skin. Then press the plunger down with your thumb until the syringe is emptied and remove the needle. Safely discard the needle taking care not to stick yourself.

Multiple doses of injectable naloxone can be given if the overdose victim does not respond within 3-5 minutes. It is recommended that additional doses be given in different injection sites.

Narcan nasal spray - treatment for opiate overdose
nasal naloxone. how to use to treat opioid overdose
Play Video

International Overdose Awareness Day Resources

International Overdose Awareness Day was created in 2001 by activist Anne Percy. This day is an important opportunity to raise awareness about the opioid crisis, prevent overdose and provide opportunities for people who use drugs or care for someone that uses drugs to be healthier. The IOAD website is a great starting point to learn about how you can prevent opioid overdose as well as what do if someone overdoses on opioids.

Additional resources are available including Substance Abuse and Mental Health Services Administration (SAMHSA), the National Council for Behavioral Health IOAD Toolkit, and more. If you or one of your loved ones struggle with opioid use disorder, contact 1 Solution Detox to discuss opioid addiction treatment options.

Getting Help For Opioid Addiction

If you or someone you know would like information about opioid detox or opioid addiction treatment, our admissions staff is available 24/7

Call Now
Scroll to Top